AnonymousOctober 27, 2008 at 6:38 pm
Each time I’ve had IVIg, I’ve ended up in the ER with excruciating migraines, nausea and vomiting. I have to be given Phenergan and Diuladid by IV to get it to subside.
I hydrate before, during and after and premed with Tylenol and Benadryl. I also have tried Zofran and Phenergan pills when the nausea starts. Last round my neurologist had me try Prednisone and I had a horrible reaction to it and had to quit taking it. Now he wants me to pre-med with Phenergan and dexamethasone. I looked up dexamethasone but wanted to know any personal experiences with it or premeds that do work for you. After my Prednisone experience, I’m a bit terrified of taking another steroid.
AnonymousOctober 27, 2008 at 8:15 pm
When I took IV IgG, I took benadryl and Aleve. The non-steroidals ibuprofen (Advil, etc) or naproxen sodium (Aleve, etc) help with the headaches a lot more than tylenol alone, if you can take them. It may help to take oral benadryl and non-steroidal around the clock for a few days starting the evening before and continuing until at least a day or so after the IV IgG infusions are done. Steroids are a different kind of anti-inflammatory medication. Can you tell us what your reaction was with prednisone? It might help us to be able to give some suggestions. Any reaction with steroids can be linked to the dose that was given. Dexamethasone is about 20 times stronger than prednisone with respect to effect per milligram (mg). It also has a better ability to get into the fluid around the brain and so probably works a little better with the headaches and nausea side effects of IV IgG. A lot of the kids that get IV IgG for autoimmune diseases get decadron premedication to help prevent reactions and it tends to work pretty well–most of the time the dose in about 0.5 to 1 mg in these little ones which would correspond to 3 to 5 mg in adults. I have seen adults given 10 to even 20 mg with IV IgG. Both of these are a lot and likely one would get moody and have trouble sleeping with this much. I took a pretty small dose of decadron (dexamethasone) before for another reason and felt jittery and irritable (not my usual state). If it prevents the severe headaches and vomiting, it will be probably be worth it.
I meant also to say that for some, changing the type of IV IgG can alter the severity of the reaction as some people react a lot more to one brand than to another.
WithHope for a cure of these diseases
AnonymousOctober 27, 2008 at 9:40 pm
Well the Phenergan would certainly help the nausea and vomiting but the other drug is still a steriod. Maybe tylenol with Codiene would help. Or taking a low dose of that steroid to see if it effects you in any way. I would ask lose dose first before taking it full fledge! Some people can’t take steroids and you might be one of them. Topamax is also great for migraines. Ask your doctor if any of those drugs could help! Feel for you so badly!
I get really bad migraines anyway and when I feel one coming it takes alot to get it controlled. 800mgs Ibuprophen, 1 300mg Gabapentin, 1 Tylenol with Codiene and 1 `10mg of prednisone! Now that’s a bad headache! LOL! If I don’t take that regimin, I start puking my guts out and then have my head dived in a pillow with cold rag on my face! Hate nasty headaches! Hope they get you feeling better soon! Hugs
AnonymousOctober 27, 2008 at 11:09 pm
Thanks. You’re right these migarines w/ vomiting are the worst!
I’ve already tried Tylenol with codeine and it didn’t help at all. The Prednisone (20mg) didn’t help at all with the migraine or vomiting and made my veins super sensitive to the point that I was practically screaming as they tried to get the IV in for IVIg and then it hurt/burned while it was in. Soon as the Prednisone wore off, I didn’t have issues with having IVs put in again. It also gave me severe abdominal pain, made me super emotional, gave me a increase in heart rate and I had bruises all over my body.
I used to take Topamax for migraines before I got diagnosed w/ CIDP but my neurologist won’t let me go back on it. I have no idea why, unless it interacts with the Atenolol they put me on. (My BP when up when the CIDP started).
AnonymousOctober 28, 2008 at 4:23 am
What is your rate? Try slowing the rate of your infusion down to 25 or 50 mL/hour to see if that helps. Slowing my rate down has REALLY helped with the meningitis headaches and vomiting. I haven’t thrown up in the last two treatments and only have a mild headache.
AnonymousOctober 28, 2008 at 7:50 am
No, that’s pretty slow – considering I went down from 200mL/hour to 100mL/hour and felt better. You must be particularly sensitive to IVIg… though some of that can depend on what brand you are on. I use Gammagard and it is supposed to have the least side effects by reputation. I’ve taken phernagen before… puts me right to sleep which is a better alternative to throwing up! I try to sleep as much as possible during my treatments (well we watch movies until it’s done then I sleep) and that can sometimes take me through the worst side effects, assuming I can actually get to sleep. The benedryl helps… 😉
AnonymousOctober 28, 2008 at 2:47 pm
I emailed with my dr. this morning and he said I start at 40 and they up it every 1/2 hour until I’m in the 200’s by the end. I’m on Octagam and Flebogamma, I don’t get a choice in which brand b/c I have Kaiser. I have better results with Octagam but a bit harder side effects w/ it imo.
AnonymousOctober 29, 2008 at 5:57 am
That makes sense now – you might ask him if you can cut off the rate at 100 or less to see if that makes a difference. It definately made a difference for me this last time around and we’re slowing it down even more next time.
Good luck and I’m very sorry for the problems you are having – I’m sympathetic! Been there!
AnonymousOctober 30, 2008 at 1:23 am
For the first 3 months I had EXCRUCIATING HA’s with my IVIG infusions, the fourth month we started a course of dexamethasone the day before and through the infusions days.
I have been receiving IVIG monthly for 4 years, my HA’s subsided each month with the dex…finally after about a year or so I was able to wean off of it.
I now have relatively HA free infusions and have for the past couple years.
There are so many factors that influence the IVIG side effects that it just takes some trial and error in finding out what combination works best for you!
October 31, 2008 at 9:34 am
Been out of touch for awhile but wanted to put my two cents in :] I’ve had the extreme headache, nausea after every IVIg treatment I had until I started the dexamethazone. Didn’t matter which brand I used. I only use it about three days for one day of treatment, keep my flow at 100 or below and the difference is fantastic. I’ve only noticed a slight case of grumpiness from the dex and a problem sleeping on the third day but the side effects don’t last long and are worth it when considering the way I feel without it. Guess each person has to decide the results, each of us so different when it comes to the side effects of the meds we take.
AnonymousNovember 1, 2008 at 10:51 am
All steroids are not alike. I’m currently being pre-medicated with 125 mg of Solumedrol prior to each infusion, and that’s working well for me. You might consider asking your neurologist about an alternative to prednisone.
I agree with Julie about the infusion rate. 200 ml/hr is rather fast, especially for someone who’s having reactions to the infusions. Although I’ve been infused at 200 ml/hr in the past, my current neurologist takes a more conservative approach and won’t go higher than 130 ml/hr.
AnonymousNovember 2, 2008 at 1:11 am
[COLOR=black]I too am with Kaiser, in SoCal. When I used IVIg, I received Carimmune. I asked my neurologist what we would do if I did not tolerate it well. He said that, with the proper planning, I could have any brand that worked. I would ask your neurologist to consider a different brand for your next IVIg treatment, since you have bad side effects with the two brands you have been using.[/COLOR]
[COLOR=black]My guess is, though, that he will want to adjust the rates first. I found that 200 ml/hr was too fast for me, but that 150 ml/hr was OK. Since Octagam seems to give you better results, ask your neurologist to write the orders for Octagam and to limit the rate to 100 ml/hr. If you have more improvement and fewer side effects, then try a somewhat higher rate the next time. If not, try a slower rate, although I suspect your infusion center won’t want to go much below 75 ml/hr. What I wanted to do was find the rate that gave me mild side effects, but was not so slow that my treatment was going to take forever. As it was, my infusions were very long because I am a heavy man.[/COLOR]
[COLOR=black]If you find that even a slow rate does not help, ask your neurologist to switch you to a different brand. It can be done, but he will have to do some extra work. For reference, these are the brands of IVIg available in the USA (as best as I can tell):[/COLOR]
[*][COLOR=black]Baxter Gammaguard Liquid[/COLOR]
[*][COLOR=black]Baxter Gammaguard S/D (may be superseded by Liquid, above)[/COLOR]
[*][COLOR=black]CSL Behring Privigen (at least, it was set to launch in 2008)[/COLOR]
[*][COLOR=black]CSL Behring Carimmune NF[/COLOR]
[*][COLOR=black]Grifols Flebogamma (may be superseded by DIF, below)[/COLOR]
[*][COLOR=black]Grifols Flebogamma DIF[/COLOR]
[*][COLOR=black]Talecris Biotherapeutics Gammunex[/COLOR][/LIST][COLOR=black]Godspeed in finding the right combination of rates, brands, and side effect treatments.[/COLOR]
You must be logged in to reply to this topic.